North Carolina, 2014

Damaging Wind in North Carolina, May 10, 2014

May 10, 2014 · NWS RAH · 1 event in 1 county or zone

A mid level shortwave combined with a moist and moderately unstable air mass to produce isolated showers and thunderstorms. One of these storms resulted in a few downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid level shortwave combined with a moist and moderately unstable air mass to produce isolated showers and thunderstorms. One of these storms resulted in a few downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 2:04 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 10, 2:04 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SAT MAY 10 2014

.SYNOPSIS...A COLD FRONT WILL MOVE TOWARD THE REGION FROM THE
NORTHWEST...MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE REGION THIS EVENING. THE COLD FRONT WEAKENS AS IT APPROACHES THE
CAROLINAS LATE TONIGHT AND EARLY SUNDAY...THEN LIFTS BACK NORTH BY
MONDAY AS HIGH PRESSURE BUILDS IN FROM THE EAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM SATURDAY...

MID LEVEL DYNAMICS AND UPPER DIFFLUENCE ARE COINCIDENT IN THE WEST
AND CONVECTION IS FIRING IN THE FOOTHILLS AND WESTERN PIEDMONTS THIS
AFTERNOON. EXPECT COVERAGE TO INCREASE SOMEWHAT AND GRADUALLY SHIFT
EAST AS UPPER SHORT WAVE LIFTS NORTHEAST INTO THE OHIO VALLEY
THROUGH THE AFTERNOON. INSTABILITY IS STRONGER IN THE EAST...WITH
MUCAPE >1500 JOULES...WHICH WILL MAINTAIN AT LEAST SCATTERED
CONVECTION IN THE EARLY EVENING EVEN AS DYNAMICS WEAKEN. WILL
MAINTAIN SLIGHT CHANCE OVERNIGHT AS A WEAK FRONT SAGS SOUTHEAST INTO
THE NORTHERN TIER OF THE AREA TOWARDS SUNRISE. MIN TEMPS WILL BE
NEAR PERSISTENCE FROM PRECEDING NIGHTS...60 TO 65.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 245 PM SATURDAY...

A WEAK SURFACE FRONT IS EXPECTED TO BE OVER THE NORTHERN TIER OF THE
AREA EARLY SUNDAY. ONLY WEAK CONVERGENCE WILL ACCOMPANY THE FRONT
AND MID LEVEL DYNAMICS WILL BE ABSENT WITH GRADUAL BUILDING OF A MID
LEVEL RIDGE UNDERWAY. IN ADDITION...IN THE MOISTURE PLUME THAT HAS
BEEN PRESENT FOR THE PAST COUPLE OF DAYS WILL BE DIRECTED INTO THE
FAR EAST OR OFFSHORE. THE FRONT WILL BE LIFTING NORTH WITH SOUTHWEST
WIND AND MOSTLY SUNNY SKIES NORTH AND INCREASING SUN SOUTH ACROSS THE
SOUTH. HIGHS WILL REACH 85 TO 90. DRY CONDITIONS CONTINUE
SUNDAY NIGHT...WITH MOSTLY CLEAR SKIES AND PERSISTENCE LOWS IN THE
LOW TO MID 60S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...

MONDAY THROUGH WEDNESDAY: BERMUDA SURFACE HIGH PRESSURE WILL BE
ANCHORED OFFSHORE DURING THIS TIME FRAME... WITH RIDGING ALOFT
BUILDING/HOLDING ACROSS THE MID-ATLANTIC REGION. THIS WILL LEAD TO
GOOD LOW LEVEL MOISTURE... BUT RATHER DRY MID LEVELS. THUS... WITH
LACK OF ANY SIGNIFICANT UPPER LEVEL FORCING WE SHOULD SEE ONLY
ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS AT BEST IN THE AFTERNOON
INTO THE EARLY EVENING. DRY CONDITIONS ARE OTHERWISE EXPECTED DURING
THIS PERIOD... WITH ANY SHOWERS AND STORMS BEING DIURNALLY DRIVEN.
WITH LACK OF ANY DECENT DEEP LAYER SHEAR AND ONLY MARGINAL TO MODEST
MLCAPE EXPECT THE SEVERE THREAT WE BE QUITE LOW. THUS... WILL NOT
MENTION ANY SVR THREAT FOR THIS TIME FRAME AND GO WITH ONLY SLIGHT
CHANCES/LOW END CHANCE POPS FOR SHOWERS/STORMS.... WITH THE HIGHEST
PROBABILITY GENERALLY ACROSS THE WESTERN/NORTHWESTERN PIEDMONT. WITH
AT LEAST PARTLY SUNNY SKIES GENERALLY EXPECTED THINK WE SHOULD SEE
TEMPS CLIMB INTO THE MID TO UPPER 80S... WITH POSSIBLY SOME LOWER
90S ON MONDAY AND/OR TUESDAY. LOW TEMPS SHOULD BE MILD FOR THIS TIME
OF YEAR... IN THE 60S.

WEDNESDAY NIGHT THROUGH SATURDAY: MEDIUM RANGE MODELS ARE IN A
LITTLE BETTER AGREEMENT TODAY WITH SHOWING A BROAD MID/UPPER LEVEL
TROUGH PUSHING EASTWARD FROM THE CENTRAL U.S. MID TO LATE NEXT WEEK
ALONG WITH AN ASSOCIATED COLD FRONT. THE LATEST ECMWF CONTINUES TO
SHOW THE SOUTHERN PORTIONS OF THE TROUGH AMPLIFYING AND POSSIBLY
BECOMING NEGATIVELY TILTED AS THE LEAD S/W CROSSES OUR AREA ON
THURSDAY NIGHT INTO FRIDAY. THUS... WE WILL NEED TO CONTINUE TO
WATCH THE EVOLUTION OF THIS SYSTEM AS TIMING AND STRENGTH OF THIS
SYSTEM WILL PLAY A MAJOR ROLE IN HOW MUCH OR WHAT KIND OF SEVERE
THREAT WE WILL HAVE. GIVEN THIS WILL RETAIN THE CURRENT WORDING OF
THE HWO. EXPECT THE BEST CHANCE OF POPS WILL BE ON THURSDAY INTO
FRIDAY MORNING... WITH THE SURFACE FRONT CROSSING THE AREA EARLY
FRIDAY MORNING. KEEP IN MIND THIS IS STILL FAIRLY LOW CONFIDENCE ON
THE TIMING... AS RUN TO RUN CONTINUITY STILL REMAINS LOW ALONG WITH
SOME MODEL DIFFERENCES WRT STRENGTH (TIMING HAS IMPROVED A LOT
THOUGH). TEMPS AHEAD OF THE FRONT ARE EXPECTED TO BE IN THE UPPER
70S INTO THE 80S. BEHIND THE FRONT EXPECT HIGHS IN THE 70S. LOWS
WILL FOLLOW A SIMILAR TREND... 60S AHEAD OF THE FRONT... WITH 50S
GENERALLY BEHIND THE FRONT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. THERE WILL BE
SCATTERED SHOWERS ACROSS THE WESTERN PIEDMONT AS AN UPPER
DISTURBANCE MOVES NORTH OF THE AREA THROUGH 00Z. THESE
SHOWERS...ALONG WITH A CHANCE OF ISOLATED THUNDER...WOULD PRODUCE
BRIEF MVFR CEILINGS AND VISIBILITIES...AND POTENTIALLY WINDS GUSTING
TO 30KT. THEY ARE MORE LIKELY AT GSO AND INT...WITH LESSER CHANCES
AT RDU AND ONLY ISOLATED CHANCES AT RWI AND FAY. CONVECTION WILL BE
REDUCED TO ONLY ISOLATED OVERNIGHT...WITH DRY CONDITIONS ON SUNDAY.
SOUTHWEST WINDS AT 10-15 KTS GUSTING TO 25 KTS THIS AFTERNOON AND
EARLY EVENING WILL DIMINISH OVERNIGHT...AND A WEAK COLD FRONT
SAGGING SOUTH ACROSS THE NORTHERN TIER OF THE STATE LATE TONIGHT
WILL SWING WINDS AROUND TO WEST OR NORTHWEST AT LESS THAN 1O KNOTS
AFTER 12Z TOMORROW.

IN THE LONGER RANGE...VFR CONDITIONS ARE EXPECTED THROUGH MONDAY
WITH A GRADUALLY INCREASING CHANCE FOR SOME LATE NIGHT/EARLY MORNING
LOW CLOUDS MONDAY NIGHT AND MORE SO TUESDAY NIGHT. INCREASINGLY
MOIST AND WARM CONDITIONS AHEAD OF AN APPROACHING FRONT WILL
INCREASE THE CHANCE OF CONVECTION AND ASSOCIATED SUB-VFR CONDITIONS
WEDNESDAY AND THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...MLM
SHORT TERM...MLM
LONG TERM...BSD
AVIATION...MLM
Hazardous weather outlook, May 10, 3:28 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT SAT MAY 10 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
428 PM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MAINLY
PORTIONS OF THE PIEDMONT AND COASTAL PLAIN THIS AFTERNOON AND
EVENING. WIND GUSTS OF UP TO 50 MPH AND HAIL TO THE SIZE OF
PENNIES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE IN THE WEEK
AS LOW PRESSURE AND A COLD FRONT APPROACH FROM THE SOUTHWEST AND
WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH AND ANY
REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 10, 2:03 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT MAY 10 2014

NCZ021>023-038-039-073-074-102000-
GUILFORD-MONTGOMERY-RANDOLPH-FORSYTH-ALAMANCE-DAVIDSON-STANLY-
303 PM EDT SAT MAY 10 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
GUILFORD...MONTGOMERY...RANDOLPH...FORSYTH...ALAMANCE...DAVIDSON AND
STANLY COUNTIES UNTIL 400 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR ALBEMARLE...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...ASHEBORO...
LEXINGTON...ALBEMARLE...GRAHAM...RANDLEMAN AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3575 8046
      3584 8049 3589 8037 3608 8052 3614 8044
      3626 8045 3625 7926 3624 7926 3585 7924
      3584 7954 3552 7956 3551 7977 3517 7962
      3514 8002 3516 8023 3521 8025 3518 8050
TIME...MOT...LOC 1902Z 211DEG 31KT 3529 8033

ELLIS
Special weather statement, May 10, 2:12 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SAT MAY 10 2014

NCZ007-008-101945-
PERSON-GRANVILLE-
312 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN PERSON
AND NORTHERN GRANVILLE COUNTIES UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROXBORO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROXBORO...STOVALL...OAK HILL...SURL...MAYO RESERVOIR AND JOHN H KERR
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3654 7850 3643 7851 3642 7852 3625 7890
      3637 7900 3654 7878
TIME...MOT...LOC 1912Z 231DEG 36KT 3635 7890

GIH
Special weather statement, May 10, 3:00 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT SAT MAY 10 2014

NCZ023-024-102045-
ORANGE-ALAMANCE-
400 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN ORANGE
AND SOUTHEASTERN ALAMANCE COUNTIES UNTIL 445 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SILER CITY...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...HILLSBOROUGH...CARRBORO...MEBANE...SAXAPAHAW...CANE
CREEK RESERVOIR...SNOW CAMP...SUTPHIN AND EFLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3601 7899 3599 7899 3587 7921 3588 7925
      3585 7925 3585 7940 3589 7945 3617 7920
TIME...MOT...LOC 2000Z 226DEG 23KT 3588 7936

GIH
Special weather statement, May 10, 3:22 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SAT MAY 10 2014

NCZ021>023-038-039-102115-
GUILFORD-RANDOLPH-FORSYTH-ALAMANCE-DAVIDSON-
422 PM EDT SAT MAY 10 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD...
NORTHERN RANDOLPH...EASTERN FORSYTH...ALAMANCE AND NORTHEASTERN
DAVIDSON COUNTIES UNTIL 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS AFFECTING THE TRIAD REGION... ALONG A
LINE EXTENDING FROM AROUND THOMASVILLE TO 7 MILES NORTHWEST OF SILER
CITY... MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...GRAHAM...
RANDLEMAN...THOMASVILLE...KERNERSVILLE...MCLEANSVILLE AND ELON
COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TREE BRANCHES COULD BE KNOCKED DOWN BY THESE WINDS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3626 8018 3624 7957 3625 7953 3624 7926
      3620 7926 3584 7948 3584 7954 3572 7955
      3588 8033
TIME...MOT...LOC 2020Z 247DEG 49KT 3593 8020 3579 7958

GIH
Local storm report, May 10, 3:41 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LEXINGTON               35.81N  80.26W
05/10/2014  E0.75 INCH       DAVIDSON           NC   PUBLIC

&&

EVENT NUMBER RAH1401373

CBL
Local storm report, May 10, 3:44 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NW GREENSBORO         36.09N  79.84W
05/10/2014  M0.75 INCH       GUILFORD           NC   EMERGENCY MNGR

&&

EVENT NUMBER RAH1401374

CBL

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Person

When
May 10, 4:12 PM EST
Where
Person County, Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -78.980

A few trees were blown down in the Roxboro area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515515.